A patient has arrived with increased work of breathing, hypoxia, and altered mental status requiring intubation. After intubation, the patient stabilizes and their oxygenation improves. You know that both hypoxia and hyperoxia are bad for patients and that initial ED mechanical ventilation strategies are often continued after admission1. How can you titrate the patient’s fraction of inspired oxygen (FiO2) to keep them safe from both hypoxia and hyperoxia?
You have a patient in cardiac arrest getting high quality CPR with an initial rhythm of pulseless VT that has been defibrillated three times and received a total of 3 mg of epinephrine and a loading dose of 300 mg of amiodarone. As you continue ACLS, the patient remains in VT. Are there alternative treatments to consider?
Case: A 34 year old female with no PMHX presents to the ED with unilateral right lower extremity swelling, dyspnea, and moderate pleuritic chest pain. Vitals: BP 130/65, HR 68, RR 20, SPO2 89% on room air, Temp 37.8. A CT finds evidence of PE bilaterally at the segmental level. BNP and troponin are both mildly elevated. Point of care cardiac ultrasound shows mild RV dilation. After interviewing the patient, you don’t identify any contraindications to anticoagulation. Pregnancy testing is negative. Her renal function is normal. You consider what is the preferred agent for anticoagulation in this patient.
A 44-year-old man with a history of cardiac arrest complicated by hypoxic-ischemic encephalopathy presents to the ED in respiratory distress. He underwent tracheostomy 2 weeks ago for acute respiratory failure and was subsequently weaned to trach collar. He developed acute onset of respiratory distress at rehab this morning and now presents to the ED with acute hypoxic respiratory failure. On exam, he is hypertensive (169/88), tachycardic (HR 178), tachypneic with respirations assisted with bag-valve mask (BVM) ventilation and hypoxemic (SpO2 87%). What is your approach to the management of tracheostomy emergencies?
Physiologic alarms in the ED frequently sound without any meaningful change in patient management. Understanding the effects of unnactionable alarms and their consequences is vital for the EM physician.
Analyzing ventilator waveforms in a patient with acute respiratory failure is as essential as monitoring the telemetry of a patient with suspected cardiac dysrhythmia. What life-threatening complication is demonstrated in the ventilator graphics?